Wildfire, East Slopes Northern Cascades
- When
- July 29, 2:00 PM PST to July 31, 11:59 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Newspaper
5 miles north of Stehekin, was a fire of unknown cause which burned about 3,710 acres. The fire burned within a few hundred feet of the Stehekin School and the historic schoolhouse.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
The Rainbow Bridge Fire, centered 1.5 miles north of Stehekin, was a fire of unknown cause which burned about 3,710 acres. The fire burned within a few hundred feet of the Stehekin School and the historic schoolhouse. A couple homes were under mandatory evacuations. The fire burned into the month of August.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 29, 1:20 PM PST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 220 PM PDT THU JUL 29 2010 .SYNOPSIS... A FEW WEAK SHOWERS AND ISOLATED THUNDERSTORMS MAY DEVELOP MOSTLY OVER THE MOUNTAINS OF NORTHEAST WASHINGTON AND NORTH IDAHO THROUGH FRIDAY AFTERNOON...WITH THE BEST CHANCES OF SHOWERS AND THUNDERSTORMS HOLING OFF UNTIL SATURDAY. HOWEVER...SOUTHWESTERLY FLOW THROUGH THE REST OF THE WEEK WILL KEEP CONDITIONS RATHER HOT...WITH TEMPERATURES GENERALLY ABOVE NORMAL. A PATTERN SHIFT IS SET TO BEGIN SATURDAY. COOLER AND MORE SEASONABLE CONDITIONS WILL PREVAIL NEXT WEEK...WITH THE BEST CHANCES OF SHOWERS AND THUNDERSTORMS REMAINING IN THE MOUNTAINS. && .DISCUSSION... TONIGHT THROUGH SATURDAY...RELATIVELY CLEAR SKIES PERSIST OVER THE REGION...WITH MOST CUMULUS DEVELOPMENT FIRMLY ANCHORED TO THE TERRAIN OF NORTHEASTERN WASHINGTON AND NORTH IDAHO. UPSTREAM ALTOCUMULUS CASTELLANUS FIELDS ARE ALSO NOTED MOVING ACROSS THE WILLAMETTE VALLEY AND NORTH CASCADES OF OREGON INTO THE COLUMBIA VALLEY...BUT AT THIS TIME VERY LITTLE IS COMING OF IT. A SPLIT JET FLOW IS EVIDENT ON ALL MODEL INITIALIZATIONS OVER THE PACIFIC NORTHWEST...WITH THE MAIN JET STREAK CENTERED WELL TO THE SOUTH OF THE AREA. THE SECONDARY JET STREAK IS CURRENTLY RUNNING OVER THE CASCADES OF WASHINGTON...WITH THE JET NOSE LIKELY HELPING TO INITIATE CONVECTION OVER THE NORTHERN MOUNTAINS OF THE CWA AT THIS TIME. AS THE AFTERNOON ENSUES AND EVENING BEGINS...SHOWERS AND A FEW THUNDERSTORMS WILL LIKELY EXPAND THROUGH THE DIURNAL HEATING MAX OVER THE NORTHERN MOUNTAINS...WHILE THE REST OF THE CWA STAYS LARGELY DRY. MID AND UPPER LEVEL RH FIELDS ON BOTH THE GFS AND NAM DO SURGE SOMEWHAT OVERNIGHT TONIGHT...WITH THE EASTERN ZONES NEARING SATURATION AT TIMES OVER THE COURSE OF THE NIGHT. SKIES HAVE BEEN INCREASED TO ACCOMMODATE THIS...HOWEVER LAYER RH FIELDS SUGGEST THE PROFILE WILL NOT BE MOIST ENOUGH TO SUPPORT RAINFALL. NAM MODEL QPF FIELDS DO INDICATE QPF OVER SOUTHEASTERN WASHINGTON OVERNIGHT. WHILE MID-LEVEL LAPSE RATES ARE STRONG AND ELEVATED CAPE IS READILY EVIDENT PER BUFKIT SOUNDINGS...THE PROFILE BELOW 500 MB WILL MAKE ACTUAL RAINFALL FAIRLY TOUGH TO COME BY. AT THIS TIME...RAINFALL WAS LEFT OUT OF THE FORECAST...HOWEVER POPS WERE ADJUSTED TO JUST BELOW MENTION THROUGH FRIDAY MORNING. BY FRIDAY AFTERNOON...A MORE COHERENT SINGLE JET STRUCTURE SEEMS TO EVOLVE OVER THE NORTHWEST ON THE GFS AND NAM. AS A RESULT...THE CWA BEGINS TO COME UNDER THE DIVERGENT INFLUENCE OF THE LEFT EXIT REGION OF AN 80 KT UPPER JET. THIS IN CONCERT WITH CONTINUED STRONG LAPSE RATES AND INCREASING MOISTURE PROFILES UNDER CONTINUED SOUTHWESTERLY FLOW SHOULD LEAD TO ANOTHER AFTERNOON OF ISOLATED SHOWERS AND THUNDERSTORMS OVER EASTERN WASHINGTON AND NORTH IDAHO. HOWEVER...GIVEN THE ADDITIONAL INFLUENCE OF STRONGER SUPPORT FROM THE UPPER JET...CONVECTION IS LIKELY TO BE ABLE TO BREAK FROM THE TERRAIN...AND EVEN POSSIBLY DEVELOP AWAY FROM THE TERRAIN. HOWEVER...AS 850 MB TEMPERATURES SURGE INTO THE MID 20S CELSIUS...AREAS THAT DO NOT SEE MUCH CONVECTIVE DEVELOPMENT WILL LIKELY BE QUITE HOT BY AFTERNOON. SATURDAY SEES THE STRONGEST SYSTEM OF THE SHORT TERM SURGE INTO THE AREA OFF THE PACIFIC. THE GFS...ECMWF...CANADIAN...AND EVEN SREF MEAN SOLUTIONS LARGELY AGREE THAT THE AREA AS A WHOLE WILL GET WET FROM SATURDAY INTO SATURDAY NIGHT. WITH THE VORT TRACK AND STRIPE OF BEST DIFFERENTIAL PVA SUGGESTING THE BEST QPF WILL BE ALONG AND NORTH OF I-90...THIS TOO IS THE AREA WHERE THE BENT BACK ELEVATED THETA-E CANYON OF AIR WILL ALLOW THE HIGHEST MOISTURE CONTENT. GFS MODEL CAPES SUGGEST UP TO 1000 J/KG OF AVAILABLE CAPE WILL BE PRESENT OVER NORTH IDAHO...WITH LESSER AMOUNTS STRINGING THE NORTHERN AND EASTERN ZONES. AS A RESULT...THUNDERSTORMS DO SEEM POSSIBLE ACROSS THE AREA WITH A STRONG VORT MOVING THROUGH...30-40 KTS OF SHEAR OVER THE EASTERN ZONES...UPPER JET SUPPORT...AND STRONG MOISTURE INFLUX AHEAD OF THE WAVE. BECAUSE OF THIS COMBINATION OF FEATURES...QPF SEEMS LIKELY TO BE MAXIMIZED IN CONVECTION GENERALLY NORTH OF I-90. SOME AREAS MAY SEE SIGNIFICANT RAINFALL WITH THESE STORMS...BUT FLOODING SEEMS RATHER UNLIKELY GIVEN THE PROGRESSIVE NATURE OF THE WAVE AS WELL AS THE HIGHLY SHEARED ATMOSPHERE AND SPEED OF THE UPPER FLOW. THE POPS HAVE BEEN INCREASED SUBSTANTIALLY FOR SATURDAY AFTERNOON...AND HIGHS SUMMARILY DECREASED DUE TO INCREASED CLOUDS AND A BIT FASTER WAVE SOLUTION THAN PREVIOUS MODEL RUNS. /FRIES SUNDAY THROUGH THURSDAY...A MEAN TROUGH PATTERN WILL BE OVER THE REGION SUNDAY THROUGH THURSDAY WITH A SERIES OF SHORT WAVE DISTURBANCES THAT WILL MOVE THROUGH THE GENERAL FLOW. AND AT LEAST THROUGH MONDAY MORNING THE MODELS ARE VERY SIMILAR...THEN THE FINER DETAIL BEGIN TO DIVERGE. THIS WILL NOT AFFECT THE FORECAST AND CONFIDENCE IS BETTER THAN AVERAGE FOR THIS PORTION OF THE FORECAST. WITH THE UPPER LEVEL LOW PARKED IN THE VICINITY OF THE PACIFIC NORTHWEST WE CAN EXPECT TEMPERATURES TO REMAIN VERY NEAR SEASONAL NORMALS. IT IS STILL TOO EARLY TO TRACK EACH INDIVIDUAL DISTURBANCE EFFECTIVELY...BUT IN THIS PATTERN AFTERNOON CONVECTION OVER THE HIGHER TERRAIN IS A VERY GOOD POSSIBILITY. AS SUCH POPS FOR THE MOUNTAINS WERE BUMPED UP SLIGHTLY WITH THE CHANCE OF SHOWERS AND EMBEDDED THUNDERSTORMS THROUGH THE WEEK. /TOBIN && .AVIATION... CLEAR SKIES WILL GRADUALLY TRANSITION TO AFTERNOON CUMULUS DEVELOPMENT AT ALL SITES. DUE TO RECENT RAINS AND ELEVATED LOW-LEVEL MOISTURE...A FEW OF THESE CUMULUS AROUND THE TERRAIN MAY DEVELOP INTO TS BY AFTERNOON. A WEAK OFF SHORE WAVE WILL MOVE NE TOWARD THE AREA TONIGHT...WITH BKN MID-CLOUDS AND A FEW SCT SHRA MOVING INTO THE AREA. CONFIDENCE ON SHRA IS LOW...SO ONLY VCSH WAS INCLUDED AT ANY SITE. WINDS WILL CONTINUE TO BE RATHER LIGHT THROUGH THE PERIOD...WITH ONLY KEAT SHOWING MUCH OF A CHANCE OF WINDS IN EXCESS OF 10 KTS. /FRIES && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 63 92 62 81 56 84 / 10 20 20 50 50 20 COEUR D'ALENE 56 91 58 78 53 82 / 20 20 20 50 50 30 PULLMAN 53 93 53 81 47 82 / 10 20 20 30 30 10 LEWISTON 66 100 65 90 58 90 / 10 20 20 20 20 10 COLVILLE 53 94 54 82 52 88 / 20 10 20 60 60 40 SANDPOINT 51 88 54 76 51 81 / 20 20 20 60 60 40 KELLOGG 57 91 59 79 53 80 / 20 20 20 50 50 30 MOSES LAKE 59 96 60 88 56 89 / 10 10 20 20 20 10 WENATCHEE 62 95 65 86 61 90 / 10 10 20 20 20 10 OMAK 56 96 59 87 56 91 / 10 10 20 50 50 30 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 549 AM PDT THU JUL 29 2010 IDZ001>004-026-027-WAZ031>038-041>044-301300- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 549 AM PDT THU JUL 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252188.